Winter Storm, Daviess
- When
- January 3, 8:50 AM CST to 3:00 PM CST
- Where
- Daviess forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.961, -93.985 (the zone’s center; the record gives no point)
1/4" of ice was reported in Gallatin and Princeton, mixed at times with sleet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
1/4" of ice was reported in Gallatin and Princeton, mixed at times with sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 3, 4:00 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CST MON JAN 3 2005 .DISCUSSION... 88D SHOWS QUITE A BIT OF ACTIVITY THIS MORNING. SURFACE TEMPERATURES HAVE CHANGED LITTLE IF AT ALL SINCE LATE EVENING. 30-32 DEGREES IS COMMON NORTH OF A LINE FROM KMCI EAST TO MACON COUNTY. FARTHER SOUTH OF THAT, READINGS ARE 33-38. FROM THAT...ONE CAN DEDUCE WHERE THE FREEZING RAIN IS AT. VERY LITTLE ICE ACCUMULATION ON THE GROUND SO FAR DUE TO WARM SOIL TEMPERATURES...HOWEVER AS OF PRESS TIME ELEVATED SURFACES IN THE WARNING AREA ARE STARTING TO SEE SOME ICING. AS THE SHORTWAVE PULLS OUT THIS MORNING...SHOULD SEE SOME ADDITIONAL FZRA THROUGH MID MORNING UNTIL TAPERING OFF THIS AFTERNOON. WILL KEEP WARNINGS AND ADVISORIES IN PLACE. SURFACE FRONT REMAINS STATIONARY TODAY. LOOKING AT A SURFACE MAP AND ETA PROGS...THE FLOW IS NEARLY PARALLEL TO THE TEMPERATURE GRADIENT...SO SHOULD SEE SURFACE TEMPS REMAIN NEARLY STEADY. OVERNIGHT CHANCES FOR MEASURABLE PRECIP ARE LOW...WITH NEXT WAVE NOT EXPECTED UNTIL TUESDAY AFTERNOON AND EVENING. TEMPERATURE PROFILES CONTINUE TO SLOWLY COOL...SO THE FREEZING LINE WILL BE FARTHER SOUTH THAN TODAY. PRECIPITABLE WATER AMOUNTS ARE STILL HIGH...SO LOOKING AT ANOTHER ICING EVENT ON TUESDAY NIGHT AND WEDNESDAY...THE HIGHEST AMOUNTS IN AREAS MAINLY SOUTH OF THE MISSOURI RIVER. FARTHER NORTH...THE COLUMN HAS FINALLY COOLED ENOUGH THAT SNOW SHOULD BE THE MAIN PRECIP TYPE. THE LIFT IN THE NORTHWEST CORNER OF CWA ISNT STEADY ALL NIGHT...BUT SNOWFALL AMOUNTS COULD STILL BE ON THE ORDER OF 6 BY WEDNESDAY AFTERNOON. WOULD LIKE TO GET ONE MORE MODEL RUN IN...AS UNCERTAINTY STILL EXISTS. HOWEVER...ONCE THIS MORNINGS EVENT IS OVER...A WINTER STORM WATCH ISSUANCE IS QUITE POSSIBLE. ONCE THE SURFACE HIGH BUILDS IN WEDNESDAY NIGHT...THE PRECIPTATION THREAT IS OVER AND WE SIT IN THE ARCTIC AIR FOR A WHILE. OTHER THAN MINOR TWEAKS...NO OTHER CHANGES MADE. 27 && .PREV DISCUSSION... 953 PM SUN... WILL BE UPGRADING NORTHERN ADVISORY TO A WARNING...BUT KEEP SOUTHERN ADVISORY AS AN ADVISORY SINCE TEMPERATURE WILL BE RIGHT AROUND FREEZING FOR THIS EVENT AND HAVE DOUBTS THAT QUARTER INCH CRITERIA WILL BE MET FOR ICE ACCUMULATIONS IN THOSE AREAS. WILL ADD MACON COUNTY TO THE ADVISORY...SINCE TEMPERATURES PROFILES WOULD LEAVE THEM RIGHT AROUND FREEZING FOR THIS EVENT. THINK MAIN BULK OF PROBLEMS WITH ICING WILL BE DURING THE 12Z TO 18Z TIMEFRAME SO WILL EXTEND WARNING/ADVISORIES THROUGH THE NOON HOUR. PC 305 PM... EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS CONTINUE TO SHOW LONGWAVE TROUGH ENCOMPASSING EASTERN PACIFIC/WESTERN CONUS WITH MEAN SOUTHWESTERLY FLOW ACROSS CENTRAL PLAINS/LOWER MO VALLEY. WEAK SHORTWAVE LOCATED ACROSS SOUTHERN ROCKIES THIS AFTERNOON...WHILE FURTHER NORTH AND EAST NORTHERN STREAM SHORTWAVE LOCATED OVER SOUTHERN ONTARIO. 250MB JET STREAK LOCATED IN REGION OF CONFLUENT FLOW ACROSS MIDDLE MO VALLEY. BENEATH THIS SOUTHWESTERLY FLOW ALOFT SHALLOW ARCTIC AIRMASS CONTINUES TO SLOWLY SEEP SOUTHWARD BEHIND FRONTAL BOUNDARY...WHICH CURRENTLY EXTENDS ACROSS CENTRAL MO INTO CENTRAL OK. TEMPERATURES ACROSS NORTHWESTERN MO REMAIN AT OR BELOW FREEZING THIS AFTERNOON. REGION OF WEAK ISENTROPIC LIFT ACROSS REGION HAS ALLOWED FOR AREAS OF DRIZZLE/FREEZING DRIZZLE TO DEVELOP AND BECOME MORE WIDESPREAD THIS AFTERNOON. AS SOUTHERN ROCKIES SHORTWAVE CONTINUES TO LIFT NORTHEAST...FORECAST AREA WILL COME UNDER INFLUENCE OF BOTH THIS FEATURE...AS WELL AS ENTRANCE REGION TO AFOREMENTIONED MIDDLE MO VALLEY JET STREAK...RESULTING IN DEVELOPMENT OF FAIRLY WIDESPREAD PRECIPITATION ACROSS AREA THROUGH MUCH OF THE OVERNIGHT HOURS. BIGGEST QUESTIONS REVOLVE AROUND LOCATION OF THE FREEZING LINE...AND AMOUNT OF PRECIPITATION WHICH FALLS INTO SHALLOW FREEZING BOUNDARY LAYER. AFTER COORDINATING WITH SURROUNDING FOS...HAVE OPTED TO BRING GOING WINTER WX ADVISORY SOUTHWARD TO ENCOMPASS AREAS ALONG AND NORTH OF A LINE EXTENDING FROM OLATHE TO CARROLLTON TO KIRKSVILLE. LEANED TOWARDS 12Z ETA RUN AND EXPECT ICE ACCUMULATIONS GENERALLY AROUND ONE TENTH OF AN INCH OR LESS. QUICK LOOK AT NEW 18Z ETA SHOWS PRECIP BULLSEYE OF > .3 INCHES OVER NORTHEAST KS/NORTHWEST MO. WILL NOT BITE OFF ON THIS YET...BUT EVENING SHIFT WILL NEED TO MONITOR EVOLUTION OF EVENT CLOSELY. EXPECT PRECIPITATION TO END DURING THE MORNING HOURS WITH SOME DRIZZLE POSSIBLE INTO THE AFTERNOON. GIVEN CLOUD COVER DONT EXPECT MUCH IF ANY DIURNAL SWING IN TEMPERATURES...AND HAVE GONE BELOW GUIDANCE FOR MAXES MONDAY. ETA PROGS ISENTROPIC LIFT TO INCREASE ACROSS REGION AGAIN MONDAY NIGHT AS FRONTAL BOUNDARY RESIDES JUST SOUTH OF FORECAST AREA. GOING FORECAST HAS THIS IN HAND SO HAVE MADE ONLY MINOR CHANGES. SEAMAN THE UNSETTLED WEATHER THAT CHARACTERIZED THE WEEKEND AND BEGINNING OF THE WORK WEEK WILL CARRY RIGHT THROUGH WEDNESDAY NIGHT. MID RANGE MODELS ARE IN FAIR AGREEMENT WITH RESPECT TO THE BROAD SCALE FEATURES. THE CUTOFF LOW OVER THE WEST COAST WILL BEGIN TO COME OUT ACROSS THE PLAINS STATES LATE TUESDAY. HIGH PRESSURE IN THE GULF OF ALASKA IS EXPECTED TO EFFECTIVELY SPLIT THE FLOW AROUND THE CUTOFF LOW...SHEARING IT SIGNIFICANTLY AS IT MOVES THROUGH THE LOWER MISSOURI RIVER VALLEY WEDNESDAY. THIS WILL PLAY HAVOC WITH THE PLACEMENT OF THE SHALLOW COLD POOL AT THE SURFACE. MODEL BIAS WOULD DICTATE THAT WHILE THE UPPER LEVEL FEATURES OF THE GFS/ECMWF/CAN ARE GENERALLY ACCURATE...THEIR HANDLE ON WHERE THE SURFACE FRONT WILL BE WOULD PLACE IT TOO FAR NORTH. HOWEVER...THE TREND IN THE MODELS HAS BEEN TO PUSH THE FRONT A LITTLE FARTHER SOUTH WITH EACH RUN...PLACING THE WONDERING FRONT IN CENTRAL MISSOURI OR FARTHER SOUTH. THIS IS INLINE WITH WHERE THE GIVEN UPPER LEVEL FEATURES WOULD LEAD ME TO BELIEVE THAT FRONT SHOULD BE. WITH THIS IN MIND I HAVE MOVED UP THE TIMING FOR CONVERTING OUR PRECIP FROM RAIN TO FREEZING RAIN TO SNOW INTO TUESDAY NIGHT. A WINTER WEATHER ADVISORY MIGHT BECOME NECESSARY FOR TUESDAY NIGHT INTO WEDNESDAY AS A COMBINATION OF FREEZING RAIN AND THEN SNOW ACCUMULATE ALONG AND SOUTH OF INTERSTATE 70. FARTHER NORTH THE CONCERN WILL BE MORE FOR ACCUMULATIONS OF SNOW THAT MIGHT REACH HIGH ADVISORY OR WARNING CRITERIA. HAVENT OPTED FOR ANY WATCHES JUST YET AS THERE IS STILL A HIGH DEGREE OF VARIABILITY IN THE FORECAST DESPITE THE LIKELY AND CATEGORICAL POPS IN THE FORECAST. OTHERWISE...I HAVE ISSUED A HYDROLOGIC OUTLOOK (ESF) FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM PAOLA KANSAS THROUGH FAYETTE MISSOURI. THIS WAS PROMPTED BY FLOOD GUIDANCE VALUES AROUND AN INCH FOR CENTRAL AND WEST CENTRAL MISSOURI...ALONG WITH QPF VALUES APPROACHING AN INCH TUESDAY AFTERNOON AND EVENING. CUTTER 1145 AM... TEMPERATURES HAVE REMAINED BELOW FREEZING THUS FAR ACROSS NORTHWEST MO ROUGHLY FROM MCI NORTHWARD...AND WITH NORTHERLY BOUNDARY LAYER FLOW AND INCREASING CLOUD COVER DONT EXPECT TEMPS TO RISE MUCH IF AT ALL ACROSS THIS AREA THROUGH THE REMAINDER OF THE AFTERNOON. AREAS OF LIGHT RETURNS CURRENTLY SHOWING UP ON KEAX 88-D IMAGERY...APPEAR TO BE ASSOCIATED WITH AREAS OF DRIZZLE. THESE ARE MOVING INTO AFOREMENTIONED AREA OF BELOW FREEZING TEMPS...THUS HAVE UPDATED FORECAST TO INCLUDE AREAS OF FREEZING DRIZZLE ACROSS EXTREME NORTHEAST KS/NORTHWEST MO FOR THE AFTERNOON HOURS. NOT EXPECTING ANY ICE ACCUMULATIONS ASSOCIATED WITH THIS FREEZING DRIZZLE. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER STORM WARNING THROUGH NOON MONDAY FOR ZONES KSZ025-102. WINTER WEATHER ADVISORY THROUGH NOON MONDAY FOR ZONES KSZ103>105. MO...WINTER STORM WARNING THROUGH NOON MONDAY FOR ZONES MOZ001>008- 011>017-020-021 WINTER WEATHER ADVISORY THROUGH NOON MONDAY FOR ZONES MOZ022>025-028>031-037. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 542 AM CST MON JAN 3 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041200- ...WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS CONTINUE THIS MORNING UNTIL NOON FOR LOCATIONS IN NORTHERN MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN AND SLEET WILL CONTINUE THROUGH NOON ACROSS THE OUTLOOK AREA...NORTH OF I-70. ACCUMULATING ICE...WITH ICE ACCUMULATIONS OF A QUARTER OF AN INCH ARE POSSIBLE MAINLY ON ELEVATED SURFACES IN LOCATIONS NORTH OF HIGHWAY 36. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF FREEZING RAIN TONIGHT IN LOCATIONS GENERALLY NORTH OF THE MISSOURI RIVER. ACCUMULATIONS ARE NOT EXPECTED. MORE WINTER WEATHER IS EXPECTED TO AFFECT THE REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS TIME ACCUMULATING SNOW APPEARS POSSIBLE ACROSS NORTHERN MISSOURI...WITH A BAND OF ICE POSSIBLE GENERALLY ALONG THE INTERSTATE 70 CORRIDOR. THE PLACEMENT OF THE ICE...SNOW...AND RAIN LINE DEPENDS HEAVILY ON WHERE THE FREEZING LINE WILL BE. BE SURE TO MONITOR OUTLOOKS LATER TODAY FOR FURTHER DETAILS ON THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. 27
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439012, 5439013.